Re: coming off (most of) my medication. I am currently on a cocktail of psychopharmacological medication: zyprexa (an anti-psychotic medication), velafaxine (an anti-depressant medication) , lorazepam (a minor tranquilliser), and zopiclone (an hypnotic). I don’t know how it came to this but the pharmaceutical companies make an awful lot of money out of me. I will document my efforts to wean myself off (with a little help from the medical profession who got me into this situation in the first place (with more than a little help from me. I did, after all, embrace the sick role.)I never got any great pleasure from the benzodiazepine. The public thinks these drugs are used sparingly.
The public, as always are wrong. During my last hospital I was switched, without explanation from one minor tranquilliser to another. From valium to lorazepam. Theodore Dalrymple doesn’t have much faith in this class of drugs, they dull the mind, they empty in of thought. is this how people think? Is this why they ask me to take their thoughts away? No, Doctor Daniels, they ask you to take their thoughts away because they are psychotic and you are a psychiatrist and that is your job. Intrusive thoughts are a primary feature of psychosis. I hope you are enjoying your handsome NHS salary along with your ten years worth of extra retirement. Psychiatrists get ten years over and above other medical specialisms).
So it seems that although they have been discredited, they are still, widely prescribed. Although they are recommended for short term use only, they are often prescribed on a long term basis,
Lorazepam is a little blue pill that in hospital the nurses seemed to be handing out like smarties. Every one was on them. (I’m surprised you are unaware of this as it has been pretty extensively covered in the press.) I was ‘written up’ for them as soon as I arrived there and have been on them ever since. I have come to rely upon them. I hesitate to use the word ‘addicted’. It sounds so melodramatic and is often used inappropriately. but then I remember what happens when I tried to withdraw on my own (against medical advice) night sweats. hot flushes so intense they made me think I that I might be experiencing early menopause. Skin prickling, burning up. Those withdrawal symptoms pursued me even in sleep for I had the most horrific nightmares. I don’t think I can face what is coming. I am certainly physically dependent on them. Are they my lifeline, my only link to sanity? Anxiety a deliberate understatement. A friend of mine in hospital not given to hyperbole or melodrama called it ‘grade 1 terror’I am afraid of everything, the world itself terrifies me and we all know there is only one cure for that.